Pennsylvania, 2014Flash Flooding and Flooding in Pennsylvania, June 24 to 25, 2014
June 24 to 25, 2014 · NWS PBZ · 16 events in 7 counties and zones
Thunderstorms developed well ahead of a slow moving cold front. Some of the thunderstorms were severe, and also produced flash flooding across much of northern Venango county in Pennsylvania, with some flooding in Tuscarawas county Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $346,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed well ahead of a slow moving cold front. Some of the thunderstorms were severe, and also produced flash flooding across much of northern Venango county in Pennsylvania, with some flooding in Tuscarawas county Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 24, 1:35 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 24, 1:35 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT TUE JUN 24 2014
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE
REGION THROUGH WEDNESDAY. BEHIND THE FRONT...EXPECT SLIGHTLY COOLER
AND LESS HUMID CONDITIONS.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
CURRENT VISIBLE SATELLITE IMAGERY SHOWING CU FIELD FILLING IN THE
PREVIOUS VOIDS SEEN ACROSS NRN WV AND SWRN PA. NEAR TERM MODELS
CONTINUE TO SHOW A WEAK UPPER LEVEL WAVE PASSING THROUGH THIS
AFTERNOON/EVENING. ALREADY BEGINNING TO SEE SOME SHOWERS AND
THUNDERSTORMS DEVELOP INTO ERN OH.
WITH MODEST INSTABILITY AND 0-6KM BULK SHEAR IN THE 20-30KT
RANGE...WOULD NOT EXPECT TO SEE NUMEROUS SEVERE STORMS
TODAY...HOWEVER A FEW STRONG TO MARGINALLY SEVERE MAY OCCUR. 12Z
UPPER AIR SOUNDING SHOWED DEEP MOISTURE THROUGH H6...LIMITING DRY
AIR INTRUSION FOR SEVERE WIND POTENTIAL. ALSO...THE 12Z SOUNDING
HAD THE FREEZING LEVEL ALMOST PUSHING 14KFT...WHICH WOULD TAKE A
PROLONGED DEEP UPDRAFT FOR HAIL PRODUCTION.
WITH COPIOUS MOISTURE ALONG THE FRONT IN OHIO AND PWATS CONTINUING
TO SURGE THROUGH THIS EVENING...THE DECISION HAS BEEN MADE TO
ISSUE AN FFA NOW THROUGH THE PASSAGE OF THE PRIMARY WAVE TOMORROW.
ATTM THE FFA IS CONFINED TO AREAS NORTH AND WEST OF PIT...WHERE
ROUNDS OF SHOWERS AND THUNDERSTORMS LAST NIGHT AND THIS MORNING
HAVE KEPT SOILS NEARLY SATURATED. IF THE AXIS OF HEAVY RAIN SHIFTS
FURTHER EAST THROUGH THE OVERNIGHT...AN EASTWARD EXPANSION OF THE
WATCH MAY BE PRUDENT...HOWEVER FFG IS A BIT HIGHER PRIMARILY SOUTH
OF PIT INTO NRN WV.
SFC LOW TRACKS DIRECTLY OVERHEAD MIDDAY WEDNESDAY WITH THE UPPER
WAVE RIDING WITH IT. BEST CHANCE OF HEAVY RAIN SHOULD STAY NORTH
OF THE LOW ALONG THE MID-LEVEL DEFORMATION. RIGHT ENTRANCE OF THE
UPPER JET WILL ALSO PROVIDE SUPPORT IN THE FORM OF UPPER LEVEL
DIVERGENCE THROUGH MIDDAY WEDNESDAY.
TAX
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A COLD FRONT IS SET TO CLEAR THE SOUTHEASTERN PORTION OF THE AREA
WEDNESDAY EVENING...WINDING DOWN THE CHANCE OF SHOWERS FROM
NORTHWEST TO SOUTHEAST ACROSS THE AREA. DRIER AIR MOVES IN BEHIND
THE FRONT...LIKELY BREAKING UP CLOUDS AND ALLOWING FOR WIDER
DIURNAL TEMPERATURE SPREADS. DUE TO THE STRONG SUN...DAYTIME HIGHS
MAY STILL APPROACH 80 DEGREES...HOWEVER NIGHTTIME LOWS WILL BE
MUCH MORE COMFORTABLE IN THE 50S AND LOWER 60S.
MODEL GUIDANCE IS RATHER SPLIT AS TO WHETHER A SECONDARY SYSTEMS
MAY APPROACH IN NORTHWESTERLY FLOW ON FRIDAY. THE NAM IS THE MOST
BULLISH WITH THIS SYSTEM...AND BRINGS SHOWERS ACROSS THE MUCH OF
THE AREA DURING THE AFTERNOON AS THE MID-LEVEL LAPSE RATES
STRENGTHEN. THE GFS/ECMWF/CANADIAN ARE ALL MORE SUBDUED WITH
THIS...SO ONLY SLIGHT CHANCE/LOW END CHANCE POPS WERE CARRIED.
OTHERWISE...THE NEXT REAL CHANCE OF ANY WIDESPREAD
SHOWERS/THUNDERSTORMS SEEMS LIKELY TO HOLD OFF UNTIL NEXT WEEKEND.
FRIES
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WARMTH...HUMIDITY...AND SLGT TO CHC POPS WL RTN FOR THE WEEKEND AS ERN
CONUS RIDGE BLDS IN RESPONSE TO GREAT PLNS TROFG. THE NR CLIMO PCPN
CHCS WL BE DEPENDENT ON WEAK SHRTWVS THROUGH FLOW AND DIURNALLY
SPPRTD/MESOSCALE FORCED CONVECTION. IN GENL...WPC GUIDANCE
REPRESENTS THE SCENARIO SUFFICIENTLY AND FEW CHANGES WERE COMPLETED.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A PASSING SHORTWAVE SHOULD BRING THE CHANCE FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. WHILE CONDITIONS WILL GENERALLY REMAIN
VFR...IFR RESTRICTIONS IN THUNDERSTORMS WILL BE POSSIBLE WITH PLENTY
OF LOW LEVEL MOISTURE TO HELP PRODUCE HEAVY RAIN. THIS WILL MOST
LIKELY BE CONFINED TO THE PORTS NORTH AND WEST OF PIT BUT VCTS WILL
BE MENTIONED ELSEWHERE.
CONDITIONS SHOULD DETERIORATE THIS EVENING AS MOISTURE AHEAD OF THE
FRONT STREAMS NORTHWARD. LAMP...MOS...AND SREF GUIDANCE SUGGEST A
PERIOD OF IFR CONDITIONS FOR KZZV...KFKL...AND KDUJ.
SW WIND WILL GUST TO 20KTS...EXCEPT WHERE HIGHER IN SOME
THUNDERSTORMS.
.OUTLOOK.../WEDNESDAY THROUGH SATURDAY/...
PERIODIC RESTRICTIONS WILL CONTINUE THROUGH MIDDAY WEDNESDAY AS THE
FRONT CROSSES. HIGH PRESSURE SHOULD BRING PREVAILING VFR THROUGH
FRIDAY BEFORE SHOWER CHANCES INCREASE ONCE AGAIN.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR OHZ039>041-
048>050-057-058.
PA...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR PAZ007>009-
013>016-020>022.
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR WVZ001.
&&Hazardous weather outlook, Jun 24, 1:07 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
207 PM EDT TUE JUN 24 2014
MDZ001-OHZ059-068-069-PAZ023-029-031-073>076-WVZ002>004-012-021>023-
041-251815-
GARRETT-BELMONT-NOBLE-MONROE-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
207 PM EDT TUE JUN 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS TONIGHT COULD PRODUCE LOCALLY HEAVY
RAINFALL...ENOUGH TO CAUSE LOCALIZED WATER PROBLEMS IN LOW LYING
AND POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS WEDNESDAY COULD
PRODUCE HEAVY RAINFALL...ENOUGH TO CAUSE SIGNIFICANT RISES ON
SMALLER CREEKS AND STREAMS. IF THE AXIS OF HEAVIEST RAINFALL
SHIFTS FURTHER EAST...THE FLASH FLOOD WATCH MAY NEED TO BE
EXPANDED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ039>041-048>050-057-058-PAZ007>009-013>016-020>022-WVZ001-251815-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-HANCOCK-
207 PM EDT TUE JUN 24 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 24, 1:16 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT TUE JUN 24 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND DMG STONEBORO 41.34N 80.11W
06/23/2014 MERCER PA NWS EMPLOYEE
MANY TREES DOWN IN STONEBORO AND SANDY LAKE
&&
EVENT NUMBER PBZ1401629
FRIESSpecial weather statement, Jun 24, 1:35 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
235 PM EDT TUE JUN 24 2014
PAZ008-009-015-241930-
CLARION PA-FOREST PA-VENANGO PA-
235 PM EDT TUE JUN 24 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CLARION...
NORTHEASTERN VENANGO AND NORTHWESTERN FOREST COUNTIES...
AT 231 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF OIL
CITY...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
OIL CITY... TIONESTA... WEST HICKORY...
KELLETTVILLE... LYNCH... BALLTOWN...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4162 7895 4159 7895 4132 7963 4147 7976
4163 7948 4163 7896
34Event by event
12 thunderstorm wind, 2 flood, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Forest
- When
- June 24, 3:22 PM EST
- Where
- Forest County, 1.81 mi SW of Watson Farm
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.565, -79.049
A trained spotter reported a large oak tree down across Blue Jay Road.
Thunderstorm Wind, Allegheny
- When
- June 24, 5:30 PM EST
- Where
- Allegheny County, 0.7 mi N of Bon Meade to 0.87 mi WNW of Anderson Rd
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.560, -80.248
An NWS Storm Survey found straight line wind damage brought down around 50 trees with 4 falling onto homes in the Glenwillard area. Maximum estimated winds were 85 MPH with the most pronounced damage near Saint Catherine of Siena Church near Route 151.
Thunderstorm Wind, Beaver
- When
- June 24, 5:40 PM EST
- Where
- Beaver County, 0.69 mi S of Ambridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 40.590, -80.230
Emergency management reported trees and power lines down in Ambridge.
Thunderstorm Wind, Butler
- When
- June 24, 5:55 PM EST
- Where
- Butler County, 0.36 mi NNE of Criders Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Law Enforcement
- Coordinates
- 40.685, -80.098
Law enforcement reported power poles down at the I-79 exit to Route 228.
Thunderstorm Wind, Butler
- When
- June 24, 5:58 PM EST
- Where
- Butler County, 1.88 mi WSW of Watters
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.740, -80.084
A trained spotter reported trees down.
Thunderstorm Wind, Allegheny
- When
- June 24, 6:05 PM EST
- Where
- Allegheny County, 0.87 mi SW of Brackenridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.610, -79.760
Emergency management reported trees down.
Thunderstorm Wind, Allegheny
- When
- June 24, 6:05 PM EST
- Where
- Allegheny County, 1.26 mi ENE of Tarentum Remich Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.610, -79.800
Emergency management reported trees down.
Thunderstorm Wind, Allegheny
- When
- June 24, 6:05 PM EST
- Where
- Allegheny County, Natrona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.620, -79.730
Emergency management reported trees down.
Thunderstorm Wind, Armstrong
- When
- June 24, 6:15 PM EST
- Where
- Armstrong County, 0.36 mi SW of Leechburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 40.627, -79.606
The department of Highways reported 4 trees down Blocking Spruce Hollow Road.
Thunderstorm Wind, Armstrong
- When
- June 24, 6:53 PM EST
- Where
- Armstrong County, 0.87 mi SE of Tidal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 40.960, -79.470
The department of Highways reported several roads with trees and lines down blocking them in Madison Township.
Thunderstorm Wind, Clarion
- When
- June 24, 6:53 PM EST
- Where
- Clarion County, 2.8 mi E of Dutch Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.077, -79.597
The public reported 10 trees down on Concord Church Road.
Thunderstorm Wind, Armstrong
- When
- June 24, 7:05 PM EST
- Where
- Armstrong County, 2.07 mi S of Eddyville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 40.900, -79.280
The Department of Highways reproted multiple trees and lines down blocking them in Wayne Township.
Flood, Venango
- When
- June 24, 7:45 PM EST to 10:00 PM EST
- Where
- Venango County, 0.67 mi SSE of Kaneville to 1.03 mi SW of Rouseville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.492, -79.713
Law enforcement reported Route 8 flooded in Cherry Tree.
Flood, Venango
- When
- June 24, 8:45 PM EST to June 25, 10:00 AM EST
- Where
- Venango County, 0.52 mi W of Grandview to 3.82 mi WNW of Rouseville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.470, -79.690
Emergency management reported widespread flooding across northern parts of the county with Route 8 closed from Titusville to Rouseville.
Flash Flood, Venango
- When
- June 24, 8:50 PM EST
- Where
- Venango County, 3.19 mi NNE of Cherrytree to 3.35 mi NNE of Cherrytree
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 41.571, -79.701
Law enforcement reported Buxton Road closed due to flash flooding.
Flash Flood, Venango
- When
- June 24, 9:18 PM EST to 11:30 PM EST
- Where
- Venango County, 0.59 mi NE of Kaneville to 1.04 mi NE of Kaneville
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 41.506, -79.712
Law enforcement reported flash flooding with Route 8 closed in Cherry Tree Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New York, June 24, 20142 deaths · $200,000 · 60 kt wind · 14 events
- Tornadoes and Flash Flooding in Indiana, June 24, 2014$1.5 million · EF1 · 8 events
- Flash Flooding and Damaging Winds in Texas, June 24, 2014$1.2 million · 56 kt wind · 11 events
- Flash Flooding in Ohio, June 24 to 25, 2014$995,000 · 2 events
- Damaging Winds and Lightning Strike in Louisiana, June 24, 20142 injured · $62,000 · 61 kt wind · 4 events
- Flash Flooding in Minnesota, June 24, 2014$140,000 · 2 events
- Flooding and Damaging Wind in Ohio, June 24, 2014$103,000 · 50 kt wind · 5 events
- Flooding and Damaging Winds in Ohio, June 24, 2014$51,000 · 50 kt wind · 11 events
- Flash Flood and Hail in Colorado, June 24, 2014$15,000 · 2.5 in hail · 35 events
- Lightning Strikes in West Virginia, June 24, 2014$25,000 · 2 events
- Heavy Rain in Wisconsin, June 24, 2014$25,000 · 2 events
- Flash Flood and Hail in Kansas, June 24, 20141.75 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517135, 517145, 517136, 517137, 517157, 517138, 517139, 517140, 517141, 517142, 517143, 517144, 517133, 517134, 517131, 517132.